Advertisement
Clinical case review

A young woman who has a contraceptive implant and vaginal bleeding

Mary Stewart, Deborah Bateson, Julia Menzies

Figures

Abstract

A 21-year-old woman with a contraceptive implant inserted two years ago is experiencing brown vaginal bleeding. What could be causing the bleeding, are any investigations required, how should the bleeding be controlled and should the implant be replaced?

Article Extract

Case scenario

Marta, 21 years old, had a contraceptive implant inserted two years and four months ago. She has had intermittent light spotting for the past year and has noted brown vaginal bleeding over the past few weeks, occurring on most days. She is using an implant for contraception as she was advised against using the combined oral contraceptive pill because of her history of migraine with aura. Marta has no other symptoms, she is not overweight and she is not currently sexually active after breaking up with her boyfriend three months ago. Recent cervical and chlamydia screening tests have had normal and negative results respectively.

A pregnancy test is negative. Marta is keen to continue with the implant as it has suited her well until now.

Picture credit: © Phanie/Garo/Diomedia.com

Figures